Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

What causes nose bleeding after botox treatment for migraine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 3207 Questions
Hi my name is XXXX i'm 29 years old and I've been getting migraines for the last 10 years. I started getting Botox every three months noir the last nine months ago. It has worked wonders practically fixing the problem but about a week before my treatment, they return and the throbbing is unbearable. Yesterday, we injected it in directly at the areas on my head(mostly the back) that's been throbbing most. My head is always tender on the spots so the fact that it feels like I got hit in the back of the head with a 2 x 4 wasn't surprising. But what was surprising is the fact that I had two nosebleeds today. And the last time I can remember having a nosebleed was when I was 18. They are very rare for me so it kind of came as a shock. Could this be related to the Botox ? and if so should I be worried?
Posted Fri, 7 Mar 2014 in Headache and Migraines
Answered by Dr. Shafi Ullah Khan 1 hour later
Brief Answer: Needs management an modifications Detailed Answer: Good Day XXXX Thank you for asking. I am Dr S Khan and i would like to help you with your migraine issues and recent nose bleed. Lets first talk about the nose bleed. Miss XXXXXXX epistaxis is a multi directional etiology mostly unknown for its cause in 65 % people. As you already had one deviated septum correction, I want you to seek an otorhinolaryngologist if the issue persisted. As far as botox is concerned it has nothing to do with Nasal bleeds.Botox only causes dysphagia, seizure, flulike syndrome, facial and other muscle weakness, ptosis, and skin and injection site reactions. Now the migraine of yours is a severe one and it needs a complete management from diet and lifestyle modifications to abortive, preventive and prophylactic therapies. Following dietary triggers should be avoided. Alcohol - Particularly wine and beer Caffeine overuse or caffeine withdrawal Chocolate Aspartame - eg, NutraSweet and Equal Monosodium glutamate (MSG) - May be found in Asian food, canned soup, frozen or processed foods, and the seasoning product Accent Fruits - Citrus fruits, bananas, avocados, and dried fruit Nuts - Peanuts, soy nuts, and soy sauce Tyramine, a biogenic amine that accumulates in food as it ages, may provoke migraine. Sources include the following: Dairy - Aged cheese Meat - Bacon, sausage, luncheon meat, deli meat, pepperoni, and smoked or cured meat Pickled foods Heavily yeasted breads - Eg, sourdough Vinegars - Especially wine vinegar Some types of beans Nutraceuticals shown to be effective in randomized clinical trials include the aforementioned vitamin B2, CoQ-10, magnesium, and butterbur (Petadolex) Now the Botox you mentioned is a prophylactic use and it is repeated every 2nd month for maximum 6 to 9 months. Seek your neurologist for further options like Complementary treatments( CAM techniques, Biofeedback and behavioural therapy,A herb called Butterbur(Petasites hybridus)Use of riboflavin (vitamin B2), magnesium,Melatonins, Boy works like chiro practic massages and cranio sacral therapies, Accupunctures .) Also discuss the doses rescheduling in menses as most migraines are menstrual in women And preventive agents like fravotriptans be used. If the problem persisted for more than 72 hours then seek ER help as it would need status migrainous treatment and some intravenous management. DIscuss other abotive medicine options with your neurologist like Selective serotonin receptor (5-HT1) agonists (triptans) Ergot alkaloids Analgesics Nonsteroidal anti-inflammatory drugs (NSAIDs) Combination products Antiemetics and some prophylactice / preventive options with them too like Antiepileptic drugs Beta blockers Tricyclic antidepressants Calcium channel blockers Selective serotonin reuptake inhibitors (SSRIs) NSAIDs Serotonin antagonists Botulinum toxin Miss XXXXXXX hope this answer finds you in good faith. Kindly take good care of yourself and close the discussion please. Have a good day. Regards Khan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor